Alert archive / Kansas / Fire Weather Watches in 2017
Fire Weather Watch 21, NWS Goodland, KS
NWS Goodland, KS issued this fire weather watch at Nov 19, 2017, 4:29 AM CST for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It took effect at Nov 20, 2017, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 19, 2017, 4:29 AM CST (10:29 UTC)
- In effect from
- Nov 20, 2017, 12:00 PM CST
- Expired
- Nov 20, 2017, 4:28 AM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2899 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225 WWUS83 KGLD 191029 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 329 AM MST Sun Nov 19 2017 COZ252-KSZ001-NEZ079-191800- /O.NEW.KGLD.FW.A.0021.171120T1800Z-171121T0000Z/ Yuma-Cheyenne-Dundy- 329 AM MST Sun Nov 19 2017 /429 AM CST Sun Nov 19 2017/ ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079 AND 252... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Monday morning through Monday afternoon. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...West 10 to 20 mph with gusts to around 25 mph. * Timing...Late morning through the afternoon. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
838 WWUS83 KGLD 191820 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1120 AM MST Sun Nov 19 2017 COZ252-KSZ001-NEZ079-200230- /O.CON.KGLD.FW.A.0021.171120T1800Z-171121T0000Z/ Yuma-Cheyenne-Dundy- 1120 AM MST Sun Nov 19 2017 /1220 PM CST Sun Nov 19 2017/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR WIND AND LOW RELATIVE FOR FIRE WEATHER ZONES 001, 079, AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...West 10 to 20 mph with gusts to around 25 mph. * Timing...Late morning through the afternoon. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$
796 WWUS83 KGLD 192156 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 256 PM MST Sun Nov 19 2017 COZ252-KSZ001-NEZ079-201200- /O.CON.KGLD.FW.A.0021.171120T1800Z-171121T0000Z/ Yuma-Cheyenne-Dundy- 256 PM MST Sun Nov 19 2017 /356 PM CST Sun Nov 19 2017/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...Late morning through the afternoon. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
592 WWUS83 KGLD 201028 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 328 AM MST Mon Nov 20 2017 COZ252-KSZ001-NEZ079-201800- /O.UPG.KGLD.FW.A.0021.171120T1800Z-171121T0000Z/ /O.NEW.KGLD.FW.W.0023.171120T1800Z-171121T0000Z/ Yuma-Cheyenne-Dundy- 328 AM MST Mon Nov 20 2017 /428 AM CST Mon Nov 20 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...West 10 to 20 mph with gusts up to 25 mph. * Timing...Late morning through the afternoon. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised.* Temperatures...In the mid 60s. * Lightning... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this fire weather watch went out at Nov 19, 4:24 AM CST, 5 minutes earlier.
Area forecast discussion, Nov 19, 4:24 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
324 AM MST Sun Nov 19 2017
.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM MST Sun Nov 19 2017
Main forecast issue will be fire weather concerns on Monday with
secondary concerns of temperatures through the period. High
temperatures and mixing could be greatly affected by cirrus,
especially on Monday. Satellite showing an amplified flow from the
Pacific into the eastern North America. A broad ridge has built into
the western portion of North America which has brought northwest
flow aloft to the region.
Models started out very well at mid and upper levels. The Nam looked
to be starting well on the surface wind and pressure field. The
Ukmet, Sref, and Canadian models started out the best on the low
level thermal field.
Today/tonight...Right rear quadrant of jet starts over the area at
the beginning of the day and then moves to the east. Models develop
downslope winds, especially in the western portion. However a
concern for temperatures will be how much cirrus will be around.
Comparing the high level rh progs to satellite would indicate that
the more aggressive model output is going to be wrong. Also models
have had tendencies in the past of bringing too much cirrus in
northwest flow aloft. Based on that and latest 2 meter/850 mb
forecasts and biases, am going to keep the warmer high temperatures.
Warm air advection and downslope winds increase during the night. So
low temperatures could be rather mild.
Monday/Monday night...For the fire weather issues please refer to
the discussion below. The left front quadrant of a 140 to 160 knot
jet begins affecting the western portion of the area during the
afternoon. That jet continues to affect most of the area through the
night. That plus high level rh progs would indicate that cirrus
could thicken/increase during the afternoon.
Downslope winds are stronger this day than today. Based on the
forecast soundings and plan view lapse rates, am really concerned
that the models may be underdoing the mixing. Although if we get
thick cirrus in here, that could hinder warmer. After considering
all factors, decided to increase winds and high temperatures.
Models still showing a slug of mid level moisture moving in and
remaining over the area during the night. Some model output is
spitting out some very light precipitation amounts during the night.
Warm air advection and downslope winds remain rather strong during
the night in advance of an approaching cold front. However models
showing a rather deep dry layer so think even what little
precipitation is being shown is being overdone. Combination of winds
and thickening cloud cover will make for above normal low
temperatures.
Tuesday/Tuesday night...Depending on which model, the cold front
mentioned above looks to move through very late Monday night or
early Tuesday. Due to where the jet is located and rh progs
continuing a decent amount of mid and high level moisture over the
area combined with the frontal passage will make for a much cooler
day and kept what the blend gave me.
.LONG TERM...(Wednesday through Sunday)
Issued at 152 AM MST Sun Nov 19 2017
Dry conditions are expected through out the entire extended period
as an upper level ridge over the Rockies dominates the region. Highs
for the rest of the work week (Wed-Fri) will reach into the middle
to upper 60s, with some local area reaching around 70 by Friday.
Friday night, the upper level ridge will flatten enough to allow
troughing to move down through the Tri-State region. This troughing
will have an associated front with it. This front looks to be dry;
however, temperatures will be impacted over the weekend. Expect
afternoon high temperatures to reach only into the lower to middle
50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 900 PM MST Sat Nov 18 2017
For KGLD and KMCK, vfr conditions through the period. Winds at
both terminals will begin from the west/west-southwest under 10kts
under a clear sky. Winds slowly back to the southwest by 18z and
continue through the rest of the period under increasing high
cloudiness.
&&
.FIRE WEATHER...
Issued at 322 AM MST Sun Nov 19 2017
For Monday...some uncertainty in regards on how much mixing there
will be. The amount of mixing could be affected by how fast and
thick the cirrus moves in/becomes. At this time am siding toward
more mixing/warmer temperatures/lower relative humidities. The
lowest humidities and strongest winds look to set up over the
northwest corner of my area. So will be putting a fire weather watch
out for Yuma, Dundy, and Cheyenne county in Kansas from late
morning through the afternoon.
However, there is potential if less cloud cover occurs that better
mixing and higher winds could cover a much larger portion of the
area. This will have to be monitored closely.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch Monday afternoon for KSZ001.
CO...Fire Weather Watch from Monday morning through Monday afternoon
for COZ252.
NE...Fire Weather Watch from Monday morning through Monday afternoon
for NEZ079.
&&
SHORT TERM...BULLER
LONG TERM...BW
AVIATION...99
FIRE WEATHER...BULLERNearby
Fire Weather Watches in Kansas, 2017Fire Weather Watches in Colorado, 2017Fire Weather Watches in Nebraska, 2017Every fire weather watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.